Watch out for dangerous vitamin-medicine interactions

Posted Jan. 16, 2012, at 9:57 a.m.
Metro Creative

Nearly half of all Americans take a vitamin or other dietary supplement every day, and most people assume they are harmless. What many people don’t realize, however, is that vitamin supplements and prescription medicines can cause dangerous and sometimes life-threatening interactions.

Some vitamins can interact with certain medicines in unexpected and potentially serious ways. Medicines can interfere with a vitamin’s action in the body, causing problems from deficiency. Or the vitamin can interact with the medicine, making it either less effective or causing a dangerous increase in the medicine’s level in the body.

According to the American Association of Poison Control Centers’ 2010 Annual Report, poison centers fielded more than 62,000 calls about exposures to vitamins in 2010.

Here are a few of the dozens of known medicine/vitamin interactions. New ones are recognized every year.

_ Large doses of vitamin B6 may increase the cardiac effects of some blood pressure medicines.

_ Oral contraceptives can interact with both vitamin A and vitamin C.

_ Large doses of niacin can interact with some cholesterol-lowering medicines, called statins, causing muscle damage.

_ Vitamin B6 can reduce the effectiveness of the medicine levodopa, used to treat Parkinson’s disease.

_ Vitamin A can increase the blood thinning action of warfarin, while vitamin C can decrease warfarin’s ability to prevent blood clots.

Experts at the nation’s 57 poison control centers recommend these steps to prevent problems with medicine and vitamins:

_ Read and follow label instructions about dose and frequency for both medicines and vitamin supplements.

_ Discuss your vitamin regimen with your primary care doctor or nurse practitioner. Ask for his or her advice about what vitamins to take to address your specific health conditions and concerns.

_ Make sure your lists of medicines always include all the vitamin products and other supplements you’re taking.

_ When you begin to take a new vitamin product, discuss it with your pharmacist, too. Show the list of all your medicines to the pharmacist and ask about any interactions or other adverse reactions.

If someone has an adverse reaction after taking a vitamin product, call your local poison center at 1-800-222-1222 right away. The expert who answers your call will be able to tell you what treatment is needed and whether the person should be seen by a doctor. You also can call your local poison center for advice and information about medications and vitamins.

___

The American Association of Poison Control Centers supports the nation’s 60 poison control centers in their efforts to prevent poisoning. Poison centers offer free and confidential services 24 hours a day, seven days a week.

SEE COMMENTS →

ADVERTISEMENT | Grow your business
ADVERTISEMENT | Grow your business

Similar Articles

More in Health